Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Jacksonville, FL

May 28, 2018Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 28, 2018, 5:21 PM EDT for Wayne County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2018, 5:21 PM EDT (21:21 UTC)
Expired
May 28, 2018, 6:00 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Wayne County, GA

The radar

The Jacksonville radar (KJAX), 120 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:09 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 28, 2:09 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
209 PM EDT Mon May 28 2018

.NEAR TERM /TONIGHT-TUESDAY/...

Rest of this afternoon...Forecast still on track to have Rain Band
with numerous showers and storms across inland NE FL and inland
SE GA will continue to move North and Northeast and Isolated
storms in this band still expected to have the potential to become
strong/severe with gusty winds of 40-60mph and still enough
rotation to produce isolated tornadoes from the Suwannee River
Valley Northward across inland SE GA this afternoon. Average
rainfall amounts expected to range from 0.50"-1.00" while locally
heavier storms with rainfall amounts around 2 inches likely and
this is despite the faster storm motion since some "training" will
be possible in the North-South oriented rain band.

Tonight...Evening shower/storm activity mainly over inland areas
will slowly dissipate after sunset, while lingering scattered to
numerous showers will remain possible on the East side of northward
moving Alberto, with activity continuing over inland SE GA and
the Suwannee River Valley. Rainfall totals of another 0.25"-0.50"
possible overnight in these areas. Further east along the I-95
corridor and Atlantic Coastal counties expecting just isolated
shower activity possible during the overnight hours. Muggy
overnight lows in the 70s expected again.

Tuesday...As steering flow becomes SW around Alberto across
NE FL/SE GA and moist plume of tropical airmass rotates across the
region expecting daytime heating into the mid/upper 80s to once
again trigger numerous showers and storms by the afternoon hours
and with the SW steering flow better chances for these storms to
reach the beaches. Any lingering tornado threat will be limited
but gusty winds of 40-60 mph will be possible in isolated strong
activity.

.SHORT TERM.../Tuesday night through Friday/...

Remnants of Alberto should be well to the Northwest Tuesday night,
with high pressure ridge building to the East. This pattern will
continue the moist Southerly flow. So, while most convection will
dissipate Tuesday evening with loss of daytime heating can not rule
out showers continuing into the night. For Wednesday into Thursday,
the ridge will continue to build across from the East, helping to
cut off the moist flow, but diurnal instability should be enough to
generate afternoon convection. The high moves to the Southeast
Friday, as a cool front dips into the Southeastern US. The resultant
West Southwest flow will limit moisture pulling into region, but frontal
convergence coupled with diurnal instability should generate
afternoon convection, but coverage may be limited.

Temperatures will trend near to slightly above normal this period.

&&

.LONG TERM.../Friday night through Sunday/...

Near stationary front will remain over Southeast US this period,
with surface high pressure to the South. This pattern will result in
a continued West Southwest flow. A series of waves are expected to
develop and move through the base of the frontal trough, which could
enhance daily diurnal convection this period.

Temperatures will trend near to slightly above normal this period.

&&

.AVIATION...

A band of storms, along with scattered popups, will move through
the region from the south bringing showers, thunderstorms, reduced
ceilings, and reduced visibility with heavy precipitation. GNV
will be impacted the soonest, with storms affecting other inland
airfields later in the afternoon. Coastal airfields will have
reduced exposure to thunderstorms today. Winds will predominantly
be out of the southeast, with gusts diminishing in strength after
sunset. Ceilings will likely drop to IFR levels overnight with the
southernmost airfields, GNV and SGJ, as the most likely sites to
be impacted.

&&

.MARINE...

Latest Hi-res model runs and local Wave model pushed nearshore
winds to SE/S around 20 knots and nearshore waves into the 5-7 ft
and have upgraded all waters to SCA conds for today, this in
agreement with nearshore buoys (41008,41112,41117) which are
already into the 5-6 ft range by 12z. Otherwise forecast remains
on track for SE-S winds 20-25 knots today becoming South tonight
at 15-20 knots with more slowly subsiding trend on Tuesday as
Alberto pulls further away from the local waters.

High pressure will be East of the region Tuesday night through
Thursday, with winds just below advisory criteria Tuesday night.
Area waters will be between high pressure to the South and a trough
of low pressure over the Southeastern US through the weekend. Winds
could approach advisory criteria Saturday night.

Rip Currents: Morning breaker heights in the 3-5 ft from reports
along the NE FL coast with a few as high as 6 feet, so along with
moderate SE-S flow, expect High Risk of Rip Currents today.

&&

.HYDROLOGY...

Locally heavy rainfall with additional 1-3 inches possible today
and tomorrow in the heaviest storms will produce temporary and
localized flooding problems while overall average rainfall amounts
will be close to one inch which should keep most River Basins
below flood stage with Action Stage levels expected in the Santa
Fe, St. Marys and Altamaha River Basins early this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  87  71  85 /  40  60  20  70
SSI  76  83  76  83 /  20  40  20  50
JAX  72  88  72  88 /  30  60  20  50
SGJ  73  86  72  85 /  30  60  20  50
GNV  72  86  71  85 /  40  70  20  60
OCF  72  86  71  86 /  30  80  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk through late tonight for Coastal Camden-
     Coastal Glynn.

AM...Small Craft Advisory until 6 PM EDT Tuesday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 6 AM EDT Tuesday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Hess/Corless

In the hours before

Special weather statement, May 28, 4:30 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
430 PM EDT MON MAY 28 2018

GAZ133-282100-
Jeff Davis GA-
430 PM EDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS COUNTY
UNTIL 500 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hazlehurst, moving northeast at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Hazlehurst.

LAT...LON 3197 8243 3184 8243 3184 8252 3177 8252
      3187 8275 3191 8268 3192 8268 3192 8265
      3194 8260 3193 8259 3196 8256 3196 8253
      3195 8249 3195 8248 3196 8250 3197 8248
TIME...MOT...LOC 2030Z 211DEG 17KT 3186 8263

SANDRIK
Special weather statement, May 28, 4:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
432 PM EDT MON MAY 28 2018

FLZ024-025-124-125-GAZ165-166-282115-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
Inland Camden GA-Coastal Camden GA-
432 PM EDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...
NORTHEASTERN DUVAL AND SOUTHEASTERN CAMDEN COUNTIES UNTIL 515 PM
EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oceanway, or near Jacksonville International Arpt, moving north at 40
mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Jacksonville International
Arpt, Kings Bay Base, Arlington, Yulee, Craig Field, Fort Caroline
and Oceanway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3079 8142 3064 8140 3024 8155 3048 8174
      3094 8176 3098 8139
TIME...MOT...LOC 2032Z 190DEG 33KT 3047 8160

NELSON
Special weather statement, May 28, 4:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
459 PM EDT MON MAY 28 2018

FLZ031-032-036-037-282145-
Putnam FL-Alachua FL-Bradford FL-Clay FL-
459 PM EDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA...EASTERN
BRADFORD...NORTHWESTERN PUTNAM AND WESTERN CLAY COUNTIES UNTIL 545 PM
EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melrose, moving north at 35 mph.

Wind gusts of 40 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Starke, Keystone Heights, Melrose, Middleburg, Lake Geneva, Camp
Blanding, Melrose Landing, Orange Heights, Kingsley and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2962 8197 2967 8219 3013 8211 3006 8174
TIME...MOT...LOC 2059Z 196DEG 31KT 2973 8206

ENYEDI
Special weather statement, May 28, 5:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
502 PM EDT MON MAY 28 2018

GAZ133>135-282130-
Bacon GA-Appling GA-Jeff Davis GA-
502 PM EDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BACON...APPLING AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Hazlehurst to 6 miles
north of Bristol. Movement was north at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Baxley, Graham, Surrency, Plant Hatch and Pine Grove.

LAT...LON 3197 8243 3190 8219 3191 8213 3189 8212
      3190 8211 3186 8212 3183 8206 3180 8211
      3177 8209 3177 8213 3147 8214 3153 8224
      3152 8224 3194 8259 3196 8256 3195 8249
      3195 8248 3196 8250
TIME...MOT...LOC 2102Z 200DEG 15KT 3194 8255 3153 8223

SANDRIK
Special weather statement, May 28, 5:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
508 PM EDT MON MAY 28 2018

FLZ022-023-030-036-282200-
Columbia FL-Baker FL-Union FL-Alachua FL-
508 PM EDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALACHUA...
SOUTHWESTERN BAKER...WESTERN UNION AND SOUTHEASTERN COLUMBIA COUNTIES
UNTIL 600 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm over
Upland Pines, or near Worthington Spring, moving north at 35 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake City, Worthington Spring, Worthington Springs, Palestine
Community, Upland Pines, Groves, Providence, Five Points, Watertown
and Lulu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3037 8266 3036 8234 2989 8243 2990 8262
      3036 8268
TIME...MOT...LOC 2108Z 183DEG 31KT 2996 8253

ENYEDI
Local storm report, May 28, 5:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
521 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     KEYSTONE HEIGHTS        29.78N 82.03W
05/28/2018  M41 MPH          CLAY               FL   AWOS

            THE AIRPORT WEATHER OBSERVING STATION AT THE KEYSTONE
            HEIGHTS AIRPORT MEASURED A PEAK SOUTH SOUTHWESTERLY WIND
            GUST OF 41 MPH AS THUNDERSTORMS MOVED THROUGH.

&&

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:28 PM EDTSpecial Marine WarningJAX62 min
May 28, 11:07 AM EDTSpecial Weather StatementJAXGilchrist38 min
May 28, 11:45 AM EDTSpecial Weather StatementJAXSuwannee45 min
May 28, 12:27 PM EDTSpecial Weather StatementJAXHamilton48 min
May 28, 1:06 PM EDTSpecial Weather StatementJAXGilchrist39 min
May 28, 1:20 PM EDTSpecial Weather StatementJAXColumbia, Hamilton40 min
May 28, 2:12 PM EDTSpecial Weather StatementJAXBradford, Clay, Putnam48 min
May 28, 2:48 PM EDTSpecial Weather StatementJAXAlachua42 min
May 28, 2:56 PM EDTSevere Thunderstorm WarningJAXClay, Putnam28 min
May 28, 3:09 PM EDTSpecial Weather StatementJAXBaker51 min
May 28, 3:17 PM EDTSpecial Weather StatementJAXMarion43 min
May 28, 3:21 PM EDTSpecial Weather StatementJAXBaker, Union39 min
May 28, 3:37 PM EDTSpecial Weather StatementJAXClay23 min
May 28, 3:52 PM EDTSpecial Weather StatementJAXNassau38 min
May 28, 3:58 PM EDTSpecial Weather StatementJAXDuval32 min
May 28, 4:13 PM EDTSpecial Weather StatementJAXAlachua47 min
May 28, 4:20 PM EDTSevere Thunderstorm WarningJAXNassau40 min
May 28, 4:59 PM EDTSpecial Weather StatementJAXClay46 min
May 28, 5:03 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Clay, Putnam42 min
May 28, 5:08 PM EDTSpecial Weather StatementJAXColumbia52 min
May 28, 5:24 PM EDTSpecial Weather StatementJAXHamilton51 min
May 28, 5:27 PM EDTSpecial Weather StatementJAXClay48 min
May 28, 5:35 PM EDTSpecial Weather StatementJAXFlagler, Saint Johns40 min
May 28, 5:53 PM EDTSpecial Marine WarningJAX51 min
May 28, 6:06 PM EDTSpecial Weather StatementJAXDuval, Nassau39 min
May 28, 6:11 PM EDTSpecial Weather StatementJAXSaint Johns34 min
May 28, 6:46 PM EDTSpecial Weather StatementJAXDuval, Nassau44 min
May 28, 7:00 PM EDTAreal Flood AdvisoryJAXDuval2 hr
May 28, 7:22 PM EDTSpecial Weather StatementJAXDuval, Nassau38 min
May 28, 1:50 PM EDTSpecial Weather StatementJAXEchols40 min
May 28, 2:32 PM EDTSpecial Weather StatementJAXAtkinson, Clinch, Ware43 min
May 28, 2:45 PM EDTSevere Thunderstorm WarningJAXAtkinson, Clinch, Ware45 min
May 28, 3:04 PM EDTSpecial Weather StatementJAXCoffee41 min
May 28, 3:22 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee38 min
May 28, 3:29 PM EDTSpecial Weather StatementJAXBacon, Brantley, Pierce46 min
May 28, 3:38 PM EDTSpecial Weather StatementJAXJeff Davis52 min
May 28, 4:08 PM EDTSevere Thunderstorm WarningJAXJeff Davis22 min
May 28, 4:11 PM EDTSpecial Weather StatementJAXAppling, Bacon, Pierce49 min
May 28, 4:30 PM EDTSpecial Weather StatementJAXJeff Davis30 min
May 28, 4:32 PM EDTSpecial Weather StatementJAXCamden43 min
May 28, 5:00 PM EDTSevere Thunderstorm WarningJAXBrantley, Pierce, Wayne30 min
May 28, 5:02 PM EDTSpecial Weather StatementJAXAppling28 min
May 28, 6:02 PM EDTSpecial Weather StatementJAXAppling, Wayne28 min
May 28, 6:12 PM EDTSpecial Weather StatementJAXClinch33 min
May 28, 6:49 PM EDTSpecial Weather StatementJAXCamden41 min
May 28, 7:00 PM EDTSpecial Weather StatementJAXAtkinson, Coffee45 min
May 28, 7:30 PM EDTSpecial Weather StatementJAXBrantley, Camden, Glynn30 min
May 28, 7:43 PM EDTSpecial Weather StatementJAXCoffee32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.